MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE PLATING SYSTEM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. PRECICE PLATING SYSTEM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number LP4.5-SRF40
Medical Device Problem Codes Corroded (1131); Material Twisted/Bent (2981)
Health Effect - Clinical Code Osteolysis (2377)
Date of Event 07/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
Information was received that upon explant the plate was found to have corrosion around the male/female junction.Additionally, it was reported that bridging bone was present and osteolysis and scalloping of the regenerate bone were in close proximity to the corroded plate junction.X-ray images showed a slight bend in the plate.The surgeon believes the corrosion formation may have been assisted by wear debris generated by patient weight-bearing.
 
Event or Problem Description
Corrected lot number was obtained.
 
Additional Manufacturer Narrative
Device evaluation: upon return, visual inspection of the plate revealed evidence of discoloration.In addition, osteolysis was visible in the provided x-ray images provided.Per reported failure, functional testing was not applicable.Utilizing external assessments and standard corrosion test methods (salt spray), our investigation has identified mechanically assisted crevice corrosion (macc) as the likely direct cause.The key element has been the mechanical micro-movement within the anti-rotation junction of the stryde devices due to the higher weight bearing potential as a result of a more mobile patient population.We have been able to replicate this in-vitro and have developed the mechanical parameters that drive the clinical variation in corrosion.In-vitro testing has shown a correlation between the load on the telescopic junction of the device and the degree of corrosion, with much less corrosion seen at lower loads.This helps explain why different levels of corrosion between patients as weight bearing protocols vary among surgeons.A root cause analysis was performed and found the risks associated with mechanically assisted crevice corrosion (macc) were not adequately identified and mitigated through the risk management/design control process.Device records review: review of device history records reveal that the rod was visually inspected and functionally tested prior to release.

Brand Name
PRECICE PLATING SYSTEM
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr, suite 100
aliso viejo CA 92656
MDR Report Key12269283
Report Number3006179046-2021-00426
Device Sequence Number17207204
Product Code KTT
UDI-Device Identifier00887517021229
UDI-Public887517021229
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K192181
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberLP4.5-SRF40
Device Lot Number0072203AAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/14/2021
Supplement Date Received by Manufacturer10/18/2021
Initial Report FDA Received Date08/03/2021
Supplement Report FDA Received Date10/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age9 YR